Hong Kong Med J 2007;13:216-20 | Number 3, June 2007
Adulteration of over-the-counter slimming products with pharmaceutical analogue - an emerging threat
YP Yuen, CK Lai, WT Poon, SW Ng, Albert YW Chan, Tony WL Mak
Department of Pathology, Princess Margaret Hospital, Laichikok, Kowloon, Hong Kong
OBJECTIVES. To review pharmaceutical analogue adulteration of nonprescription slimming products.
DESIGN. Retrospective study.
SETTING. Tertiary referral centre for toxicology analysis, Hong Kong.
PATIENTS. All patients known to have been hospitalised after taking slimming products adulterated with pharmaceutical analogues from September 2004 to December 2006.
MAIN OUTCOME MEASURES. Age, reasons for hospital admission, major biochemical findings, and toxicology analysis results of the offending slimming products.
RESULTS. N-nitrosofenfluramine, an analogue of fenfluramine with hepatotoxic effect, was found in two slimming products. Three patients were hospitalised after taking these slimming products, one of whom developed liver failure treated by liver transplantation. Another slimming product was found to contain N-desmethyl-sibutramine, an analogue of sibutramine. A patient with an unremarkable medical history developed acute psychosis after taking the latter product for 1 week.
CONCLUSIONS. Analogues, created by modifying the chemical structures of pharmaceuticals, are used as adulterants in non-prescription slimming products, in an attempt to evade regulatory inspection. The imperceptible use of these analogues is very dangerous because they have not been tested formally for efficacy and safety. In view of the potential harm to the public, more effective and proactive measures are required to guard against the illicit use of pharmaceutical analogues. There is also a need for increased awareness among the public and the medical professionals about this emerging threat.
Key words: Anti-obesity agents; Fenfluramine; Liver failure, acute; Weight loss
View this abstract indexed in MEDLINE: